Nebraska, 2022

Flood and Hail in Nebraska, June 7, 2022

June 7, 2022 · NWS OAX · 39 events in 12 counties and zones

An enhanced risk resulted in widespread storm reports across eastern Nebraska. 5 inches and the strongest measured wind gust was 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An enhanced risk resulted in widespread storm reports across eastern Nebraska. The largest hail was 2.5 inches and the strongest measured wind gust was 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 5:23 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 7, 5:23 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
623 PM CDT Tue Jun 7 2022

...Updated for 00Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 315 PM CDT Tue Jun 7 2022

Storm intensity and coverage through midnight is the main forecast
concern. Wednesday should be mainly dry, but there are some signals
that isolated activity may push southeast into parts of northeast NE
and west central IA with heating in the afternoon. Anything that
forms should dissipate early in the evening. Chances for showers
and thunderstorms will be increasing on Thursday. Main severe risk
Thursday (at least for now) still looks to be mostly west of our
area.

Expect some severe storms in the area through about midnight, maybe
just a bit longer near the KS and MO borders. Large hail and winds
over 60 mph seem to be the main hazards. Airmass has become somewhat
unstable with SPC Meso page showing 1000-2000 J/kg MLCAPE at 3 pm
over much of the forecast area, but lower near the SD border.
Effective bulk shear is adequate, with 35-45 knots shown over much
of our area. Storms should continue take an east or southeast
trajectory as they move in from the west. There still is not a clear
signal in the various convection allowing models (CAMs) but if the
18Z HRRR is close to correct we may have a few isolated severe
storms with mainly a hail threat prior to 7 pm north of a line from
David City to Omaha and Atlantic Iowa. Then more widespread storms
could sweep in with a wind and hail threat from 8 pm until midnight
mostly south of a line from David City to Plattsmouth and Red Oak.

Winds aloft are fairly strong and there is a decent mid level
shortwave trough that will push through the region overnight into
Wednesday morning. The trough should be along a line from about
Upper MI to eastern OK by 18Z Wednesday. A mid level ridge will
then build east for Wednesday afternoon into Thursday morning, but
will then dampen out. A mid level anticyclone should develop over
the Four Corners region Friday/Saturday, then move eastward
Sunday and Monday as a new trough digs into the western US. That
trough should bring more active weather for the northern Plains
(and possibly our area as well) Monday/Tuesday. Model agreement on
the large scale pattern drops off by the mid part of next week.

After Thursday of this week, rain chances will be lower with mainly
dry weather expected from Friday afternoon through Sunday afternoon.
Then small chances for precipitation return after that. High
temperatures should turn warmer, and right now appear like this:
Wednesday 75 to 80, Thursday in the 70s north and upper 70s or
lower 80s south, Friday mid to upper 70s, Saturday upper 70s and
lower 80s (some mid 80s possible), Sunday in the 80s, Monday mid
80s to lower 90s, Tuesday mostly 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Jun 7 2022

Main concerns are severe storm chances this evening, and will keep
mention of TSRA in TAFs - for KOFK until 03z and then for KOMA and
KLNK until 05Z or 06Z. Right now have timed main brunt of storms
through KLNK and KOMA 02Z to 04Z with some gusts. Gusts could
reach at or above 50 knots at KLNK but did not feel confident
enough for that at this point and went with 45 knots. Hail also
possible and will add if needed in an amendment. There are some
signals at potential for MVFR ceilings later tonight, but left out
for now.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Miller
AVIATION...Miller
Hazardous weather outlook, Jun 7, 2:35 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
335 PM CDT Tue Jun 7 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
335 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms will be possible through about
midnight across eastern Nebraska and southwest Iowa. A few
isolated severe storms with mainly a hail and strong wind threat
are possible prior to 7 pm mainly north of a line from David City
to Omaha and Atlantic Iowa. Then more widespread storms could
sweep in with a damaging wind and large hail threat from 8 pm
until midnight, mostly south of a line from about David City to
Plattsmouth and Red Oak. There is a small chance for a tornado or
two, mostly in southeast Nebraska this evening.

Some storms may linger past midnight in southeast Nebraska and
southwest Iowa, but the chance of severe weather with those seems
low at this time.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Additional strong to severe storms are possible Thursday afternoon
and evening, mainly affecting parts of eastern Nebraska.

Thunderstorm chances continue from the weekend into early next
week. Later outlooks will address the chance of severe storms in
those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for parts of the area through
this evening. Please pass along any reports.

The radar

The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

28 hail, 10 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Johnson

When
June 7, 6:17 PM CST
Where
Johnson County, 4.6 mi NE of Sterling
Measured
1.5 in hail
Reported by
Public
Coordinates
40.510, -96.300

Public reported hail lasting for 8 inches with largest size at 1.5 inches.

Thunderstorm Wind, Boone

When
June 7, 6:19 PM CST
Where
Boone County, 6.61 mi SSW of Boone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.550, -98.000

Personal weather station measured a peak wind gust of 61 mph.

Hail, Johnson

When
June 7, 6:34 PM CST
Where
Johnson County, 2.96 mi NNE of Tecumseh Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.470, -96.160

Emergency manager reported a hail damage swatch with signifiant damage to four houses and crops. Hail ranged from quarter to golf ball sized.

Hail, Johnson

When
June 7, 6:35 PM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.510, -96.160

Trained spotter reported 1 inch hail.

Thunderstorm Wind, Platte

When
June 7, 6:44 PM CST
Where
Platte County, 1.24 mi ESE of Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.470, -97.600

Newspaper reported numerous trees down in Monroe.

Hail, Platte

When
June 7, 6:45 PM CST
Where
Platte County, 3.49 mi S of Monroe
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -97.610

Public reported crops damage by large amounts of small hail with a few hailstones up to quarter size.

Hail, Platte

When
June 7, 6:53 PM CST
Where
Platte County, 0.86 mi SE of Duncan
Measured
1.5 in hail
Reported by
Public
Coordinates
41.390, -97.490

Public reported 1.5 inch hail.

Hail, Douglas

When
June 7, 6:56 PM CST
Where
Douglas County, 3.46 mi SE of Elkhorn
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -96.190

Public reported via mPing 1 inch hail.

Hail, Douglas

When
June 7, 7:04 PM CST
Where
Douglas County, 1.38 mi N of Ralston
Measured
2 in hail
Reported by
Public
Coordinates
41.220, -96.030

Public reported 2 inch hail via mPing.

Hail, Butler

When
June 7, 7:05 PM CST
Where
Butler County, 6.3 mi N of Millers Fld Arpt
Measured
2 in hail
Reported by
Public
Coordinates
41.370, -97.370

Public reported 2 inch hail via mPing.

Hail, Douglas

When
June 7, 7:05 PM CST
Where
Douglas County, 2.14 mi NNE of Ralston
Measured
1.5 in hail
Reported by
Public
Coordinates
41.230, -96.020

Public reported several cars damaged due to 1.5 inch hail.

Hail, Lancaster

When
June 7, 7:12 PM CST
Where
Lancaster County, Waverly
Measured
1.5 in hail
Reported by
Public
Coordinates
40.920, -96.520

Public reported 1.5 inch hail.

Hail, Nemaha

When
June 7, 7:13 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.390, -95.840

Emergency manager reported 1.25 inch hail.

Hail, Butler

When
June 7, 7:23 PM CST
Where
Butler County, 0.52 mi E of Garrison
Measured
1.75 in hail
Reported by
Public
Coordinates
41.180, -97.160

Public reported 1.75 inch hail.

Hail, Nemaha

When
June 7, 7:24 PM CST
Where
Nemaha County, 2.61 mi SE of Auburn Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.370, -95.750

COOP Observer reported 1 inch hail.

Hail, Saunders

When
June 7, 7:38 PM CST
Where
Saunders County, 0.69 mi N of Valparaiso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.090, -96.830

Trained spotter reported 1.75 inch hail.

Hail, Saunders

When
June 7, 7:42 PM CST
Where
Saunders County, 4.69 mi E of Valparaiso
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -96.740

Public reported 1 inch hail.

Thunderstorm Wind, Saunders

When
June 7, 7:42 PM CST
Where
Saunders County, 2.69 mi ESE of Valparaiso
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.070, -96.780

Public reported tree limbs down from wind gust accompanied by small hail.

Hail, Saunders

When
June 7, 7:52 PM CST
Where
Saunders County, 1.56 mi W of Ceresco
Measured
1.75 in hail
Reported by
Public
Coordinates
41.050, -96.680

Public reported at least golf ball size hail. Ground was covered with hail and trees were completed stripped of leaves. Younger trees were stripped of bark.

Hail, Lancaster

When
June 7, 7:56 PM CST
Where
Lancaster County, 0.69 mi N of Davey
Measured
2.5 in hail
Reported by
Public
Coordinates
40.990, -96.670

Public reported 2.5 inch hail accompanied with strong winds.

Thunderstorm Wind, Lancaster

When
June 7, 7:56 PM CST
Where
Lancaster County, 0.69 mi N of Davey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.990, -96.670

Public reported large tree branches down accompanied by tennis ball size hail.

Hail, Saunders

When
June 7, 7:59 PM CST
Where
Saunders County, 3.65 mi E of Ceresco
Measured
1.25 in hail
Reported by
Public
Coordinates
41.050, -96.580

Public reported 1.25 inch hail accompanied by 50 mph winds.

Hail, Douglas

When
June 7, 8:00 PM CST
Where
Douglas County, 3.17 mi SSW of Elkhorn
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -96.260

Public reported 1 inch hail via mPing.

Hail, Douglas

When
June 7, 8:00 PM CST
Where
Douglas County, 0.52 mi W of Elkhorn
Measured
1 in hail
Reported by
Social Media
Coordinates
41.280, -96.240

Public reported 1 inch hail via social media.

Thunderstorm Wind, Lancaster

When
June 7, 8:06 PM CST
Where
Lancaster County, 1.25 mi WSW of University Place
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.820, -96.640

Public provided video of tree damage in multiple spots in Lincoln.

Thunderstorm Wind, Lancaster

When
June 7, 8:12 PM CST
Where
Lancaster County, Waverly
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
40.920, -96.520

Public reported a 30 ft by 75 ft section of roof blown off of building with a 350 lb cover blown off the roof. 4 garage doors were blown in. Two north facing walls flexed in. Lots of siding, fencing, and roof damage in the area. A center pivot was overturned nearby. Also reported 1.5 inch hail.

Hail, Saline

When
June 7, 8:12 PM CST
Where
Saline County, 0.52 mi W of Friend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -97.290

Trained spotter reported 1 inch hail.

Hail, Lancaster

When
June 7, 8:12 PM CST
Where
Lancaster County, Waverly
Measured
1.5 in hail
Reported by
Public
Coordinates
40.920, -96.520

Public reported 1.5 inch hail.

Hail, Saline

When
June 7, 8:13 PM CST
Where
Saline County, 8.04 mi NNE of Tobias
Measured
2 in hail
Reported by
Public
Coordinates
40.530, -97.280

Public reported 2 inch hail.

Flood, Douglas

When
June 7, 8:20 PM CST
Where
Douglas County, 1.25 mi WNW of Albright to 1.27 mi NW of Albright
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.230, -95.990

Video of street flooding and stranded car near 50th and Grover.

Hail, Cass

When
June 7, 8:21 PM CST
Where
Cass County, 0.52 mi W of Eagle
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.820, -96.430

Emergency manager reported ping pong ball to baseball sized hail.

Thunderstorm Wind, Saline

When
June 7, 8:23 PM CST
Where
Saline County, 4.44 mi NNE of Western
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.460, -97.170

Personal weather station measured a peak wind gust of 66 mph.

Hail, Saline

When
June 7, 8:36 PM CST
Where
Saline County, 4.26 mi W of Wilber Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -97.060

Public reported 1 inch hail.

Thunderstorm Wind, Johnson

When
June 7, 9:03 PM CST
Where
Johnson County, 2.96 mi SSE of Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.430, -96.350

Public reported via mPing 1 inch tree limbs broken, singles blown off.

Hail, Gage

When
June 7, 9:07 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.270, -96.750

Trained spotter reported 1.5 inch hail.

Hail, Gage

When
June 7, 9:11 PM CST
Where
Gage County, 0.87 mi NW of Beatrice
Measured
1.75 in hail
Reported by
Public
Coordinates
40.280, -96.740

Public reported 1.75 inch hail via mPing.

Thunderstorm Wind, Otoe

When
June 7, 9:11 PM CST
Where
Otoe County, 2.21 mi WNW of Elberon
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.680, -95.990

Public reported via mPing 3 inch tree limbs broken; power poles broken.

Hail, Gage

When
June 7, 9:12 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.270, -96.750

Emergency manager reported 1-inch hail.

Thunderstorm Wind, Johnson

When
June 7, 9:25 PM CST
Where
Johnson County, 0.87 mi NW of Tecumseh
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.380, -96.190

Emergency manager reported significant damage to home and surrounding fields due to combination of wind and hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035054, 1035055, 1035056, 1035256, 1035058, 1035059, 1035060, 1035061, 1035062, 1035063, 1035064, 1035257, 1035066, 1035068, 1035069, 1035070, 1035071, 1035072, 1035073, 1035074, 1035258, 1035259, 1035075, 1035076, 1035077, 1035065, 1035078, 1035260, 1035079, 1035083, 1035084, 1035086, 1035264, 1035265, 1035266, 1035267, 1035268, 1035270, 1035263.